Weight loss worries... need to get facts straight.

Discussion in 'General Parenting' started by gcvmom, Sep 17, 2007.

  1. gcvmom

    gcvmom Here we go again!

    In February, difficult child 2 weighed <u>89.5 pounds</u>. Back then he was on Abilify 20mg and Focalin XR 60mg.

    In mid-July, when he had a physical, they said he weighed <u>96 pounds</u>. At the time, he had been titrating up on Depakote ER for two weeks and was at 750mg, and he had only been on 10mg Daytrana for about a week (was off stims about 3 weeks total).

    On 8/27 at the psychiatrist's office, he weighed <u>86 pounds</u>. He was on 750mg Depakote ER and Daytrana 15mg (which really didn't cut it for his focus and attention).

    TODAY, I took difficult child 2 to the walk-in clinic for an infected toe -- he weighs <u>82 pounds</u>! He's now at 1,000mg Depakote ER and 20mg Daytrana. His appetite is finally improving a smidgen on the higher Depakote. His focus and attention are good at 20mg Daytrana, but he's a bit wired.

    I'm a little freaked out about the big drop in weight. Do I just keep pushing the calories and patiently wait for his weight to get back up? He was looking a little on the pudgy side in July, but he reeaally looks thin now compared to the pictures I have from the first half of the year. At the clinic office today and at the psychiatrist's last month, they both thought that there must have been some mistake in the recording of his weight from July. I really don't think there was any error. I think his medications have messed up his appetite again.

    by the way... he's had two metabolic panels done sine June and they were both completely within normal ranges.

    Just what I need... more to worry about.
  2. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Ok...he is 10. Is he extremely tall for his age? Isnt that a normal weight for his age? Where does he fall on the height/weight growth chart?

    My two younger boys always fell on the upper limits of height but were on the thinner side. In fact Jamie was like off the charts in height and weight. To weigh what he did he should have been much much shorter...lol. Oh well...he has probably now caught up as an adult.

    If he is otherwise healthy and active, then I wouldnt worry too awful much. If he continues to lose then you can supplement with healthy snacks. Make sure he gets a good breakfast and dinner after the daytrana wears off. Offer things like oatmeal cookies you bake yourself with raisins and applesauce in them to add nutrition. Maybe good muffins too. Things that will tempt him to eat.
  3. LittleDudesMom

    LittleDudesMom Well-Known Member Staff Member

    I would sugget calling his psychiatrist with your concerns.

    But, I'm not sure that four pounds in a month with medication changes is too abnormal. I would also think, that for 10, he is within the normal range.

    I'm with Janet, the good breakfast is important. I do that with my difficult child. He eats very little at lunch, but by 5 he's hungry again!

  4. smallworld

    smallworld Moderator

    Our pediatrician has always told me that you need to weigh on the same scale every time for accurate comparisons (my kids have had a lot of low weight issues in my 14 years of parenting). While I'm sure your difficult child may have lost some weight over the past several months -- medication changes can do that -- I have to believe one or more of the doctors' scales may be off and you're not getting accurate readings. You can't really compare the pediatrician's scale to the psychiatrist's scale to the walk-in clinic's scale. You could go back to one of the doctors and compare that reading to a new reading. In addition to checking in with the psychiatrist about your concerns, you may also want to run this by your pediatrician.

    I will tell you that when my difficult child 1 was on Concerta (comparable to Daytrana) several years ago, he was extremely thin. After a month on Risperdal (in which he gained 12 pounds) and then 1.5 years on Depakote, he is 20 pounds overweight, his cholesterol is on the high end and his triglycerides are way too high. Since heart disease runs in my family, he is definitely at risk. While too thin is definitely a problem, being on the thin side is better than the situation we're in. Only your psychiatrist and pediatrician can judge whether your son is in danger or not.

    Please let us know what happens.
  5. bby31288

    bby31288 Active Member

    While I agree you should always discuss concerns with your doctor. I also wonder if it could be a growth spurt. At this age and before puberty I believe kids are pron to suddent changes in growth, height, weight, etc. But to be safe I would give the Dr. a call, discuss it, just to keep an eye on it.
  6. SearchingForRainbows

    SearchingForRainbows Active Member

    I think the others have given you excellent advice. I also think you should contact your doctor to discuss this. I also agree with the others that a good breakfast is really important. WFEN